31 January 2008


I was at the eye doctor's (yes, again) trying yet another pair of contacts out yesterday. The original contacts were grossly uncomfortable. In addition, annoyingly, they didn't enable me to really see any better than without them. We tried any number of combinations, switching strengths, switching which eye the stronger contact is worn in; none of it really seems to work for me. And driving in the dark? I couldn't see at all. Dangerous.

I asked for a different brand of contacts. Anything but what I'd been wearing. The new ones were instantly more comfortable, I noticed an immediate change. But something had been bothering me; what if it was the meds that was making my vision worse (some weird-ass voodoo side effect) or maybe they were more irritating to my eyes because of the meds. So I asked the eye doc; could any of my prescriptions be causing some of these problems?

He pulled a PDR off of a shelf, and thumbed through it while glancing at my chart. "hmmm, Singular," he mused.

"That's not the one that concerns me," I told him. "What about the Wellbutrin?"

He raised his eyebrows slightly, but didn't comment, flipping closer to the end of the book.

"You know what that's for, right?" I asked him. (Yeah, yeah, he's a doctor, but I'm thinking that eye doctors don't write so many prescriptions for anti-depressants.)

"Yes, an anti-depressant, right?" He asked.

"Yes; I'm on a fairly high dose of it," I told him.

450 mg/day of Wellbutrin XL is the maximum recommended dosage. My cute family doctor tells me that it would be OK to exceed that if the effectiveness wears off again as it did when I was taking 150 mg/day and then when we upped it to 300 mg/day. I disagree; but I digress. Back to the chat with the eye doctor.

He didn't ask me why such a high dose. But I'm decent at reading people sometimes, and I could tell he was curious. He did ask if it was working for me. Briefly, I explained that the 150 had helped, 300 was better, but that to come out of the dark, I'd needed the 450.

"It is hard to explain to someone who's never been there," I told him, "but depression is like this giant inertia that surrounds you, making it hard to breathe, hard to move. It isn't that you don't necessarily want to do something, it is that you almost can't. It is like sitting in a dark room; 150 made me feel like someone turned the lights on, but not up; at 300, it was like a dimmer switch being turned up, but it took the 450 to turn the lights on."

I told him if it bothered him for me to be so frank about it that he should tell me; but he said no, that he wanted to understand. The PDR tells us that blurred vision IS a side effect of Wellbutrin, but that it is a very rare one. And my vision started to get worse before I started taking the med. Days when I've forgotten to take it, I see no better than on days that I do take it, so I don't really think the med is causing the vision deterioration. We'll see what the new contacts bring.

Today, I was talking to a friend that I haven't seen since last spring; she knew that I started taking the med, but its been a long while since we had a chat. She too has lost a ton of weight, and she too has been battling depression. Sans medication. I was telling her about the eye doctor, and she told me about how she's been coping. She's doing well.

She described the way that she'd felt in a manner that I thought was both interesting and on point.

"I felt like I was behind a wall of Plexiglas," she told me, "and I was scratching at the glass, banging against it. I could see everyone else, but I felt like I couldn't be there."

What is interesting about that is one of my sisters had told me that she felt like I wasn't 'there' sometimes when she was talking to me when I was in worse shape.

Feelings of alienation are common in people suffering from depression. Trying to explain it to someone who has only been outside of that glass wall is nearly impossible.

My friend C said something else that stuck with me. She said as she's begun to feel better, she feels, "more like me. More like the C I used to be. I see her, and I recognize her. I've missed her."

Me too, honey. Me too.


Dawna said...

Hrm. I don't think it is a thing with your eyes. It is your perception.

Lucy Arin said...

which is kind of a chicken/egg thing, isn't it? Do I see myself more clearly, am I a better 'me' with the meds, or am I more real and who I really am without them?

I don't think I could ever see that issue clearly, honestly. I'm too close to the situation to have a clear view. You'd have to ask those around me about the difference between super-depressed and when I'm on the meds.